Virginia, 2023

High Wind in Virginia, April 1 to 2, 2023

April 1 to 2, 2023 · NWS RNK · 22 events in 22 counties and zones

High winds occurred after the passage of a cold front. These winds helped to cause a great abundance of trees and power lines to be blown or taken down across the region.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$716,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds occurred after the passage of a cold front. These winds helped to cause a great abundance of trees and power lines to be blown or taken down across the region. Given the dry conditions, some of the downed power lines parked several small brush fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 1, 9:43 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 1, 9:43 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1043 AM EDT Sat Apr 1 2023

.SYNOPSIS...
Rain will end by noon with a cold front sweeping through this
afternoon. Behind the front, very gusty winds are expected
through tonight. Cooler weather and dry high pressure is on tap
for Sunday and Monday under high pressure. Another low pressure
system brings the next chance of precipitation by the middle of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Friday...

...High confidence in strong and damaging winds today/tonight...

Area of rain along a pre-frontal trough now lies east of the
Blue Ridge and is moving at a good clip. Skies are also clearing
quickly from the west. Winds are from the SW and are gusting
into the 20-30 mph range. The cold front was still well to our
NW and will push through in the afternoon hours. Ahead of and
behind the front, expect extremely strong winds, with speeds of
25 to 35 mph sustained, and gusts of 55 to 65 mph for much of
the area. High Wind Warnings are in effect for the mountains and
foothills until 4 AM, and Wind Advisories for the Piedmont of
VA and NC are in effect through midnight. We are expecting
widespread power outages due to falling limbs/trees.

As of 305 AM EDT Friday...

   No change to High Wind Warning and Wind Advisory...

Pre-frontal line of showers and thunderstorms extended from
eastern Ohio to central Tennessee around 07Z/3AM. Hi-Res
models were in reasonable agreement with the timing of this
band, crossing it from Bluefield around 09Z/5AM to Charlotte
County around 17Z/1PM. Ahead of this line, isolated showers and
patchy fog. Winds were already gusting out of the southwest at
higher elevations and as the cold front approaches, gusts will
increase across southwest Virginia, southeast West Virginia, and
northwest North Carolina. Near the front wind gusts surge due
to deep mixing and an impressive jet as high as 75kts. Large
pressure rises and modest cold air advection behind the front
will also prolong the gusty winds into the evening.

Deeper moisture moves east with the passage of the cold front,
so clouds will clear in the mountains late in the morning,
then in the foothills and piedmont during the afternoon. Hourly
temperatures will trend nearly steady to slowly rising until the
clouds clear out. Cold air advection will limit warning in the
mountains but east of the Blue Ridge will have a few hours to
warm up.

Wrap-around, upslope low-level moisture and clouds return to the
western slopes of the central Appalachians, mainly north of
Bluefield after 21Z/5PM. Will keep isolated to scattered rain
and snow showers over southeast West Virginia overnight. Any
snow accumulation will be light and limited to western
Greenbrier County. Only minor changes planned for lows tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 AM EDT Saturday...

   A warm start for the week.

Light snow showers or snow flurries in the northern mountains
should end Sunday morning. Gusty winds Sunday morning should
diminish by midday, as high pressure build across region. High
pressure center across our region Sunday afternoon will slide
east and push off into the Atlantic ocean by Monday night. High
temperatures Sunday will range from the mid 40s in the northwest
mountains to the mid 60s in the Piedmont. Low temperatures
Sunday night into Monday morning will vary from the mid 30s in
the mountains to around 40 along the southern Blue Ridge. Under
partly sunny conditions, high temperatures Monday will moderate
to the upper 50s in the northern mountains to the lower 70s in
the Piedmont.

High confidence in the Short Term Forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 AM EDT Saturday...

Unsettled weather Midweek with another front expected late in
the week.

A upper ridge and zonal flow will keep a front to our west
Tuesday. However, a few showers may move into the western
mountains. High temperatures Tuesday afternoon will warm into
the lower 70s in the west to around 80 degrees in the east. A
strong frontal system over the Plains will arrive Wednesday into
Thursday with the opportunity for showers. The best chance for
rain will be in the northwest. Another storm system is expected
for late in the week with the chance for showers. Temperatures
will be 10-15 degrees above normal, hitting the upper 70s and
lower 80s in the middle of the week. With the frontal passage in
the second half of the week, temperatures will cool back nearer
to normal.

Moderate confidence in Long Term Forecast.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 735 AM EDT Saturday...

Pre-frontal line of showers and thunderstorms extended from
eastern Pennsylvania to northern Georgia around 11Z/7AM. Hi-
Res models were in reasonable agreement with the timing of this
band, taking it into central and eastern Virginia and North
Carolina by 18Z/2PM. IFR to MVFR ceilings and visibility in
heavy rain will accompany the band of the showers and isolated
thunderstorms.

Winds were becoming gusty out of the southwest  as the cold
front approaches. Near the front wind gusts surge as as high
as 45kts due to deep mixing and an impressive jet as high as
75kts. Large pressure rises and modest cold air advection behind
the front will also prolong the gusty winds into the evening.

Deeper moisture moves east with the passage of the cold front,
so clouds will clear in the mountains late in the morning,
then in the foothills and piedmont during the afternoon. Wrap-
around, upslope low-level moisture and MVFR clouds return to the
the central Appalachians after 21Z/5PM. KBCB and KROA may be on
the eastern edge of this MVFR cloud cover. Will keep isolated
to scattered rain and snow showers over southeast West Virginia
overnight. No visibility restriction is anticipated due to these
light showers.

Above average confidence for the timing of the front and showers
this morning. Average confidence for wind, visibility, and
ceiling.

.Extended Aviation Outlook...

Mostly VFR conditions are expected Sunday through Tuesday.

On Wednesday clouds and a chance of precipitation return to the
mountains. Conditions will remain VFR east of the Blue Ridge.

&&

.EQUIPMENT...
As of 300 PM EDT Thursday...

The KFCX radar is down until April 10 due to a major upgrade.
The pedestal is being replaced as part of the Service Life
Extension Program.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 4 AM EDT Sunday for VAZ007-009>020-
     022>024-032>035.
     Wind Advisory until midnight EDT tonight for VAZ043>047-058-
     059.
NC...High Wind Warning until 4 AM EDT Sunday for NCZ001>003-018-019.
     Wind Advisory until midnight EDT tonight for NCZ004>006-020.
WV...High Wind Warning until 4 AM EDT Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS
EQUIPMENT...VFJ
Hazardous weather outlook, Apr 1, 4:08 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
508 AM EDT Sat Apr 1 2023

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
020915-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
508 AM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EDT SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ004>006-020-VAZ043>047-058-059-020915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
508 AM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Apr 1, 6:59 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 AM EDT Sat Apr 1 2023

NCZ001>003-018-VAZ009-010-012-015-016-011230-
Surry NC-Ashe NC-Watauga NC-Alleghany NC-Grayson VA-Bland VA-
Wythe VA-Smyth VA-Carroll VA-
759 AM EDT Sat Apr 1 2023

...An area of heavy rain will impact portions of Alleghany,
northwestern Surry, north central Watauga and Ashe Counties in
northwestern North Carolina, Smyth, southeastern Bland, Wythe,
southwestern Carroll and Grayson Counties in southwestern Virginia
and the City of Galax through 830 AM EDT...

At 758 AM EDT, Doppler radar was tracking an area of heavy rain over
Mount Rogers Summit, or near Whitetop, moving east at 70 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wytheville...
Galax...
Marion...
Chilhowie...
Sparta...
Jefferson...
and Rural Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3647 8170 3653 8171 3659 8168 3661 8165
      3662 8162 3664 8161 3664 8162 3679 8170
      3683 8174 3713 8099 3646 8070 3641 8106
      3643 8108 3642 8115 3643 8117 3639 8121
      3632 8172 3634 8173 3634 8171 3641 8174
TIME...MOT...LOC 1158Z 252DEG 61KT 3667 8156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

VFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Grayson

When
April 1, 12:40 PM EST to April 2, 12:00 AM EST
Where
Grayson forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Wind gusts downed trees and power lines throughout the county. Damage values are estimated.

High Wind, Roanoke

When
April 1, 1:14 PM EST to 11:30 PM EST
Where
Roanoke forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$60,000
Reported by
ASOS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Wind gusts resulted in many trees and power lines down in the Cities of Salem and Roanoke and portions of Roanoke County. This resulted in an estimated one to two thousand customers without power. Among the fallen trees, one fell and destroyed a raptor enclosure at the Southwest Virginia Wildlife Center which will cost $25,000 to replace. Additionally a power pole and a telephone pole were split in two. Damage values are estimated.

High Wind, Henry

When
April 1, 1:45 PM EST to 5:15 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Wind gusts downed at least five trees in the county. The first tree was located near the intersection of College Drive and Morrison Road near Figsboro Road. The second tree was located on the exit ramp going towards Ridgeway, one mile southwest of Fieldale. The third tree at the intersection of Fairystone Road and Henry Street in Stanleytown. The fourth tree fell at the intersection of Homewood Drive and Bassett Heights Road, two miles northeast of Bassett, and the fifth tree fell on a lodge in the 4200 block of Lee Ford Camp Road , three miles west of Ridgeway. Damage values are estimated.

High Wind, Bland

When
April 1, 2:30 PM EST to 10:30 PM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Wind gusts downed trees throughout the county and brought down at least one power line. Damage values are estimated.

High Wind, Montgomery

When
April 1, 2:40 PM EST to 10:30 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Wind gusts downed a power pole in the 500 block of Wisteria Drive. Gusty conditions continued into the late evening hours across Montgomery County with gusts near 40 mph at times. Damage values are estimated.

High Wind, Carroll

When
April 1, 2:49 PM EST to 6:45 PM EST
Where
Carroll forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Wind gusts downed several trees and a some power lines. Winds gusted to over 40 mph into the early evening hours.

High Wind, Tazewell

When
April 1, 3:00 PM EST to 6:00 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Wind gusts blew a couple of trees down and power lines. Damage values are estimated.

High Wind, Giles

When
April 1, 3:00 PM EST to April 2, 8:00 AM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Trees were blown down throughout the county, with one tree falling across U.S. 460. Additionally, a power line was blown down in Ripplemeade. Damage values are estimated.

High Wind, Craig

When
April 1, 3:00 PM EST to 11:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Wind gusts downed four trees in the New Castle area. Winds continued to gust periodically up to 40 mph through the evening hours. Damage values are estimated.

High Wind, Alleghany

When
April 1, 3:00 PM EST to 6:00 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Wind gusts downed a few trees primarily across the eastern portion of the county. Damage values are estimated.

High Wind, Franklin

When
April 1, 3:00 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Wind gusts downed numerous trees and power lines throughout the county. Several roads were blocked for a period of time, including U.S. Highway 220 South, due to the fallen trees. Damage values are estimated.

High Wind, Bath

When
April 1, 3:30 PM EST to April 2, 2:45 AM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Wind gusts downed tress throughout the county and also several power lines. A tree fell on a residence in West Warm Springs causing minor damage to the structure. Downed trees also blocked a couple of roads for a period of time. Damage values are estimated.

High Wind, Smyth

When
April 1, 4:00 PM EST to April 2, 12:45 AM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Wind gusts downed trees throughout the county with a few road blocked by the down trees for a time. Between one and two thousand customers lost power. Damage values are estimated.

High Wind, Floyd

When
April 1, 4:00 PM EST to 6:20 PM EST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Wind gusts downed a few trees across the county, with one tree falling on a vehicle. Winds continued to gust over 50 mph into the early evening. Damage values are estimated.

High Wind, Botetourt

When
April 1, 4:00 PM EST to April 2, 2:45 AM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Wind gusts blew trees down throughout the county with a couple of trees blocked due to falling trees. Periodic wind gusts to 35 mph continued into the early morning hours of April 2. Damage values are estimated.

High Wind, Wythe

When
April 1, 4:29 PM EST to 9:00 PM EST
Where
Wythe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A wind gust of 63 mph was measured at a location three miles northeast of Crockett at 4:29 PM EST. Between one and two thousand customers lost power. In the same general region of the county, winds continued to gust over 40 mph through the late evening.

High Wind, Patrick

When
April 1, 5:37 PM EST to April 2, 1:30 AM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Wind gusts downed trees and power lines throughout the county. Some secondary roads, including Pleasant View Road, were blocked by trees for a period of time. Periodic wind gusts to over 35 mph were reported into the early morning hours of April 2. Damage values are estimated.

High Wind, Rockbridge

When
April 1, 6:00 PM EST to 8:30 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Wind gusts downed trees and powerline throughout the county. Damage values are estimated.

High Wind, Amherst

When
April 1, 6:00 PM EST to 9:30 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Wind gusts downed trees down throughout the county with a number of power lines also downed. An estimated 2,000 customers were without power. Damage values are estimated.

High Wind, Pulaski

When
April 1, 7:00 PM EST to April 2, 1:00 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Winds gusts downed trees throughout the county. One fallen tree blocked Belspring Road in Fairlawn for a time. Almost 3,000 customers lost power. Damage values are estimated.

High Wind, Bedford

When
April 1, 7:00 PM EST to 9:15 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Trees and power lines were downed throughout the county. In the town of Bedford, a tree fell on a house causing damaging. Damage values are estimated.

High Wind, Appomattox

When
April 1, 8:19 PM EST to 10:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Wind gusts downed four trees in the county. The first tree was located on Old Courthouse Road near Anderson Road in Appomattox. The second tree was down on the 1400 block of Piney Mountain Road, two miles east-southeast of Oakville. The third three was down on James River Road near the intersection of Church and Bent Creek Streets, two miles east of Riverville. The fourth tree was down across the roadway within the 200 block of Rough Creek Road near Pamplin, VA. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093959, 1094051, 1094089, 1093939, 1093958, 1093962, 1093936, 1093950, 1093969, 1094040, 1094072, 1094042, 1093937, 1093964, 1094056, 1093953, 1094068, 1094060, 1094082, 1093954, 1094081, 1094090.